Alert archive / Wisconsin / Special Weather Statements in 2017

Special Weather Statement, NWS La Crosse, WI

August 27, 2017Adams County, Wisconsin

NWS La Crosse, WI issued this special weather statement at Aug 27, 2017, 6:13 PM CDT for Adams County, Wisconsin. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 27, 2017, 6:13 PM CDT (23:13 UTC)
Expired
Aug 27, 2017, 6:45 PM CDT
In force
32 min
Issued by
NWS La Crosse, WI

County Adams County, WI

The radar

The La Crosse radar (KARX), 104 km from the middle of the area, began a volume at 23:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 11.2 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2017-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2017-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 147 square meters per square second.1939Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1114 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
147 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

342 
WWUS83 KARX 272313
SPSARX

Special Weather Statement
National Weather Service La Crosse WI
613 PM CDT SUN AUG 27 2017

WIZ043-044-272345-
Juneau-Adams-
613 PM CDT SUN AUG 27 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL JUNEAU AND
NORTHWESTERN ADAMS COUNTIES...

At 612 PM CDT, a strong thunderstorm was located near New Rome, or 16
miles southwest of Wisconsin Rapids, moving southeast at 15 mph.

Half inch hail is possible with this storm.

This storm will be near...
  New Rome around 620 PM CDT. 

Other locations impacted by this storm include Finley, New Miner,
Lake Arrowhead and Monroe Center.

If you are on or near the Wisconsin River, get out of the water and 
move indoors or inside a vehicle. Remember, lightning can strike out 
to 10 miles from the parent thunderstorm. If you can hear thunder, 
you are close enough to be struck by lightning. Do not be caught on 
the water in a thunderstorm.

LAT...LON 4410 9004 4424 9016 4425 9013 4425 8984
      4413 8976
TIME...MOT...LOC 2312Z 312DEG 15KT 4419 9001 

$$

Wetenkamp

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this special weather statement went out at Aug 27, 2:38 PM CDT, 3 hours 35 minutes earlier.

Area forecast discussion, Aug 27, 2:38 PM CDT, 3 hours 35 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
238 PM CDT Sun Aug 27 2017

.SHORT TERM...(This evening through Monday)
Issued at 238 PM CDT Sun Aug 27 2017

27.19Z water vapor loop shows a well-defined short-wave rotating
across the MN Arrowhead. This 500 hPa closed low will drift south
and east over the next 24 to 48 hours, impacting the local
weather. For the rest of this afternoon, watching scattered
showers across northwest WI that should expand southward as they
rotate counter-clockwise around the parent low. With upwards of
1000 J/kg of MUCAPE per SPC mesoanalysis and some clearing on
visible satellite, could see some thunder through early evening.
Severe weather is not expected given very weak shear and expect
most convection to dissipate after sunset.

Closed low moves across southern WI by 18Z Monday. Skies will be
mostly cloudy through the day, but cool cyclonic flow aloft and
maybe up to 500 J/kg of MUCAPE could result in scattered afternoon
showers/thunderstorms for areas mainly along and east of the MS
River. Again, shear is weak, so severe weather is not expected.
Cool temperatures will persist with highs in the upper 60s to
lower 70s.

.LONG TERM...(Monday night through Sunday)
Issued at 238 PM CDT Sun Aug 27 2017

Surface high pressure takes up residence across the forecast area
on Tuesday as the aforementioned upper low finally moves east and
across the southern Great Lakes/Ohio River Valley regions. Amount
of cloud cover is still somewhat in question, but should start to
see more prominent breaks for increased sunshine, especially by
late afternoon/evening. Afternoon highs will be a bit warmer,
topping out mainly in the mid 70s.

A stronger and much broader wave aloft will move across the
Hudson Bay area on Wednesday. Deeper lift associated with the wave
remains well north of the Canadian border per 500 hPa potential
vorticity advection progs, but there may be enough convergence
along a weakening surface front for some showers and storms across
the Upper Midwest. Scattered convective activity Wednesday
afternoon mainly north of I-94 will drift southward across the
forecast area through Wednesday night and into Thursday morning
before dissipating. Slightly elevated instability/shear profiles
do not match up well with frontal passage, so severe weather
appears unlikely at this time. Temperatures Wednesday ahead of the
front will rise into the upper 70s to near 80 degrees in favored
warm spots.

Thursday and Friday will be partly sunny and dry as high pressure
builds back across the region. However, temperatures will be
cooler in the post-frontal air mass with highs back into the mid
70s. Flow aloft becomes quasi-zonal by next weekend with ill-
resolved short-waves moving across the area, resulting in
increasing chances for additional showers and storms. Given model
differences, POPs of 20-30 percent seem reasonable at this time.
Temperatures should warm back to near seasonal normals with highs
around 80 degrees.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1215 PM CDT Sun Aug 27 2017

Diurnal warming and a bit of drier low level air advecting in from
the W and NW allowing cigs to rise into upper MVFR and VFR for the
afternoon into early this evening. Diurnal warming also resulting in
some instability this afternoon. This plus a vigorous shortwave and
upper low dropping south across the Upper Midwest looking to produce
sct SHRA/isolated TSRA across the area in roughly the 20z-01z
period. Given sct/isolated coverage, only mentioned this as a VCSH
in both tafs for now. As the mid level low passes and winds become
more NW and N tonight, abundant lower level strato-cu looking to
spread south across the taf sites for later tonight thru Mon
morning. MVFR and some IFR cigs at the higher elevation sites
expected by late tonight and much of Mon morning. However these
clouds and gradient boundary layer NW winds in the 5-10kt range
expected to keep any late night BR/FG at both KRST/KLSE to a minimum.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...Rogers
LONG TERM...Rogers
AVIATION.....RRS
Hazardous weather outlook, Aug 27, 2:48 PM CDT, 3 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
248 PM CDT Sun Aug 27 2017

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-282000-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
248 PM CDT Sun Aug 27 2017

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...This Afternoon and Tonight

Isolated thunderstorms are possible through early evening. Severe
weather is not expected with the primary threat being lightning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There is a slight chance for thunderstorms Monday afternoon
mainly along and east of the Mississippi River. Additional
thunderstorms are possible Wednesday afternoon north of Interstate
94. Severe weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Rogers

In the hours before

Special weather statement, Aug 27, 4:35 PM CDT, 1 hour 38 minutes before
Special Weather Statement
National Weather Service La Crosse WI
435 PM CDT Sun Aug 27 2017

WIZ061-272345-
Grant-
Including the city of Platteville
435 PM CDT Sun Aug 27 2017

...Funnel clouds possible over Grant County through 6 PM...

Conditions are favorable for brief funnel clouds over Grant
County. These funnel clouds normally do not touch the ground. As
a result, they rarely do any damage and last only a few minutes.

However, if you live in Grant County...remain on the alert and be
prepared to move to a place of safety if a funnel should approach
the ground.

Atmospheric conditions over Grant County will continue to be
favorable for the formation of short lived funnels through 6 PM.
Also, any stronger thunderstorms may produce pea size hail.

Wetenkamp
Local storm report, Aug 27, 4:47 PM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
447 PM CDT SUN AUG 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0442 PM     HAIL             FENNIMORE               42.98N 90.65W
08/27/2017  E0.75 INCH       GRANT              WI   BROADCAST MEDIA

            DIME SIZE HAIL REPORTED IN THE CITY OF FENNIMORE VIA
            BROADCAST MEDIA

&&

DTJ
Special weather statement, Aug 27, 4:48 PM CDT, 1 hour 25 minutes before
Special Weather Statement
National Weather Service La Crosse WI
448 PM CDT SUN AUG 27 2017

WIZ061-272215-
Grant-
448 PM CDT SUN AUG 27 2017

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL GRANT COUNTY...

At 447 PM CDT, a strong thunderstorm was located near Lancaster,
moving east at 10 mph.

Nickel size hail is possible with this storm.

This storm will remain mainly over east central Grant County,
including the following locations: Annaton, Klondyke Secluded Acres
and Stitzer.

Move indoors until the storm passes. This storm may intensify, so be
certain to monitor local radio stations and available television
stations for additional information and possible warnings from the
National Weather Service.

LAT...LON 4287 9079 4296 9074 4297 9048 4279 9054
TIME...MOT...LOC 2147Z 285DEG 8KT 4288 9066

Wetenkamp
Special weather statement, Aug 27, 6:13 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service La Crosse WI
613 PM CDT SUN AUG 27 2017

WIZ043-044-272345-
Juneau-Adams-
613 PM CDT SUN AUG 27 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL JUNEAU AND
NORTHWESTERN ADAMS COUNTIES...

At 612 PM CDT, a strong thunderstorm was located near New Rome, or 16
miles southwest of Wisconsin Rapids, moving southeast at 15 mph.

Half inch hail is possible with this storm.

This storm will be near...
  New Rome around 620 PM CDT.

Other locations impacted by this storm include Finley, New Miner,
Lake Arrowhead and Monroe Center.

If you are on or near the Wisconsin River, get out of the water and
move indoors or inside a vehicle. Remember, lightning can strike out
to 10 miles from the parent thunderstorm. If you can hear thunder,
you are close enough to be struck by lightning. Do not be caught on
the water in a thunderstorm.

LAT...LON 4410 9004 4424 9016 4425 9013 4425 8984
      4413 8976
TIME...MOT...LOC 2312Z 312DEG 15KT 4419 9001

Wetenkamp

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 4:48 PM CDTSpecial Weather StatementARXGrant27 min

Nearby

Special Weather Statements in Wisconsin, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.